Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Blacksburg, VA

August 31, 2016Bedford County, Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 31, 2016, 5:52 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2016, 5:52 PM EDT (21:52 UTC)
Expired
Aug 31, 2016, 6:45 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Franklin County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:54 PM EDTTSTM WND DMG4 S Stewartsville, VAPUBLIC REPORTED LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS51 KRNK 312152
SVRRNK
VAC019-067-312245-
/O.NEW.KRNK.SV.W.0253.160831T2152Z-160831T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 645 PM EDT

* AT 552 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  STEWARTSVILLE...MOVING EAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  MONETA...
  NORTHWEST SMITH MOUNTAIN LAKE...
  WESTLAKE CORNER...
  AND GOODVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3706 7944 3706 7949 3707 7951 3715 7986
      3721 7988 3722 7985 3725 7985 3736 7960
TIME...MOT...LOC 2152Z 248DEG 5KT 3723 7981 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
570 
WWUS51 KRNK 312223
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED AUG 31 2016

VAC019-067-312245-
/O.CON.KRNK.SV.W.0253.000000T0000Z-160831T2245Z/
FRANKLIN VA-BEDFORD VA-
623 PM EDT WED AUG 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...

AT 623 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STEWARTSVILLE...AND IS NEARLY STATIONARY.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONETA...
STEWARTSVILLE...
NORTHWEST SMITH MOUNTAIN LAKE...
WESTLAKE CORNER...
AND GOODVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3719 7987 3721 7987 3722 7985 3725 7985
      3726 7982 3730 7957 3706 7944 3706 7949
      3707 7951 3715 7986
TIME...MOT...LOC 2223Z 254DEG 4KT 3721 7981 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
330 
WWUS51 KRNK 312249
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT WED AUG 31 2016

VAC019-067-312259-
/O.EXP.KRNK.SV.W.0253.000000T0000Z-160831T2245Z/
FRANKLIN VA-BEDFORD VA-
649 PM EDT WED AUG 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHWESTERN BEDFORD COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM...ALONG WITH FREQUENT
LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3719 7987 3721 7987 3722 7985 3725 7985
      3726 7982 3730 7957 3706 7944 3706 7949
      3707 7951 3715 7986
TIME...MOT...LOC 2249Z 248DEG 5KT 3722 7977 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:06 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 31, 4:06 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
406 PM EDT Wed Aug 31 2016

.SYNOPSIS...
A weak trough moves across the area this evening, followed by a more
significant front Thursday, which will bring a change in airmass.
High pressure will then build in from the upper midwest with cooler
weather conditions for Friday. This weekend may end up wetter than
expected with Tropical Storm Hermine tracking across the Carolinas.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 400 PM EDT Wednesday...

A weak prefrontal trough providing enough convergence over the
mountains to spark a few scattered showers and thunderstorm this
afternoon. Steering flow aloft is westerly and weak, therefore
showers along the Blue Ridge will slowly drift east over the
foothills then fade with sunset before reaching the piedmont.

An upper level trough will dive to the south across the Mid West and
central plain states tonight. The portion of the cold front moving
across the Ohio Valley will creep to the southeast overnight. This
front may be along western slopes of SE WV/SW VA by sunrise
Thursday. The upper level trough will begin to pivot to the east
and over the Tennessee Valley Thursday morning, which will then
push the cold front across the area during the day Thursday. This
frontal passage will be slow to cross the region as a possible
surface low may develop over North Carolina Thursday morning.
Despite winds becoming westerly behind the front, we will maintain
high PoPs even though showers may wane some toward the Blue Ridge
with a second line developing in the vicinity of route 29 eastward
during the afternoon. Instabilities are not very impressive except
over Southside where temperatures could warm into the lower 90s
under mostly clear skies through mid afternoon. Can not rule out a
strong thunderstorm or two late in the day, but the overall
picture for severe is very low.

Overnight lows will remain warm and muggy with lower 60s west to
near 70F over the piedmont. Afternoon highs Thursday will greatly
depend on the timing of the front and associated showers. We have
fairly high confident with temperatures peaking in the mid to upper
80s east of the Blue Ridge. Our confidence is lower across the
mountains with rain entering the west through much of the morning.
Slower timing of the showers will obviously result in warmer
temperatures. For now, we have temperatures warming into the mid and
upper 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EDT Wednesday...

Upper trof expected to swing southeast through the upper Great Lakes
and into New England Thursday before pushing off the New England
coast on Friday. The big change this forecast period is models are
now leaning toward a slower solution in the tropics which means
the upper trough may or may not pick up T.S. Hermine and progress
things along as fast as previously forecast. As such have trended
the forecast cloudier and wetter for Friday and Saturday,
especially east of the Blue Ridge.

Surface front is still progged to pass just south of the forecast
area Thursday night introducing cooler conditions Friday. However,
it now looks like T.S. Hermine will be slower, with models
trending the center of the system farther northwest with time as
it gains latitude. Please refer to the Tropical Prediction
Center(WWW.NHC.NOAA.GOV) for the latest information.

With models now hinting the system may take more of an inland
track, this suggests, at the very least, more cloud cover across
the entire forecast area to start off the Holiday weekend in
addition to the threat for rain east of the Blue Ridge, highest
pops from Danville to the coast.

Temperatures will take a tumble with the frontal passage Thursday
night, and pending cloud cover Friday into Saturday, may remain
cool until the sun returns later in the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

An upper level ridge of high pressure is forecast to build across
the eastern US early next week. Initially temperatures will start
off near normal Sunday and Monday, then inch upward a degree or
two each day with above normal readings anticipated by mid week.

Once the tropical low clears the region this weekend, anticipating
a dry forecast per building heights and subsidence. Forecast
confidence does remain low through Sunday however, due to model
spread with respect to speed and track of the tropical low.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 723 AM EDT Wednesday...

Models highlighting best support for storms along the Blue Ridge
south of Roanoke this afternoon moving east this evening over the
foothills. Pulse storms this afternoon and evening will remain
isolated to scattered. Therefore will keep VCSH in at KBCB/KROA
and late in the day at KLYH.

As we head into the night storms fade leaving behind VFR. Fog
should form again but with frontal boundary moving toward WV it
may not be as dense at LWB with mid deck arriving.

Extended aviation discussion...

A strong front in terms of airmass change will move into the
region Thursday with a better chance for MVFR/IFR
showers/thunderstorms, followed by cooler and drier air for Friday
into Sunday. Most of the period looks VFR at this point, outside
of the usual late night/early morning fog/low clouds.

However, we will need to keep an eye on the Gulf as a tropical
disturbance tracks across the SE corner of the US. If this storm
remains inland across NC, rain chances and low flight restrictions
will increase Friday night into Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
Hazardous weather outlook, Aug 31, 4:09 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT WED AUG 31 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-012015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
409 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-012015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
409 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 5:06 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT WED AUG 31 2016

VAZ014-022-033-312130-
MONTGOMERY-ROANOKE-FRANKLIN-
506 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
ROANOKE...NORTHWESTERN FRANKLIN...AND EAST CENTRAL MONTGOMERY
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENVAR...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
BENT MOUNTAIN...
SHAWSVILLE...
AND ELLISTON-LAFAYETTE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3737 7999 3714 7986 3712 8012 3712 8014
      3711 8024 3726 8029
TIME...MOT...LOC 2105Z 242DEG 17KT 3724 8015

JR
Special weather statement, Aug 31, 5:32 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT WED AUG 31 2016

VAZ035-045-046-312230-
APPOMATTOX-AMHERST-CAMPBELL-
532 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...SOUTHEASTERN AMHERST...AND NORTHEASTERN
CAMPBELL COUNTIES AND THE CITY OF LYNCHBURG...

AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LYNCHBURG...
MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
CONCORD...
FOREST...
OAKVILLE...
AND RIVERVILLE.

THIS INCLUDES THE FOLLOWING LOCATION LIBERTY UNIVERSITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3731 7887 3735 7926 3739 7923 3741 7926
      3742 7925 3743 7927 3745 7927 3747 7918
      3748 7921 3751 7922 3751 7924 3749 7926
      3753 7927 3756 7890 3754 7890 3755 7888
      3754 7884
TIME...MOT...LOC 2131Z 269DEG 15KT 3745 7918

RAB
Local storm report, Aug 31, 5:41 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 SSW GLENVAR           37.24N 80.17W
08/31/2016  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            ONGOING AT THE TIME IT WAS CALLED IN.

&&

JRUCKMAN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:06 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem24 min
Aug 31, 5:13 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem47 min
Aug 31, 5:32 PM EDTSpecial Weather StatementRNKCity of Lynchburg58 min
Aug 31, 7:43 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Roanoke62 min
Aug 31, 7:46 PM EDTSpecial Weather StatementRNKWythe59 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.